Dissipative decomposition of partial differential equations

Peter J. Olver, Chehrzad Shakiban

Research output: Contribution to journalArticlepeer-review

3 Scopus citations


A general decomposition theorem that allows one to express an arbitrary differential polynomial as a sum of conservative, dissipative and higher order dissipative pieces is proved. The decomposition generalizes the dissipative decomposition of ordinary differential equations, but is no longer unique. The proof relies on the properties of certain generalizations of the standard symmetric polynomials known as multi-symmetric polynomials. The nonuniqueness of the decomposition is a consequence of the syzygies among the power sum multi-symmetric polynomials.

Original languageEnglish (US)
Pages (from-to)1483-1510
Number of pages28
JournalRocky Mountain Journal of Mathematics
Issue number4
StatePublished - 1992


Dive into the research topics of 'Dissipative decomposition of partial differential equations'. Together they form a unique fingerprint.

Cite this